This site is intended for health professionals only
Friday 28 October 2016 Instagram
Share |

Cancer drug 'too expensive' for NHS

Cancer drug 'too expensive' for NHS

A chemotherapy drug for men suffering with prostate cancer is not 'cost-effective' enough for use on the NHS, it is claimed.

In new draft guidance, the National Institute for Health and Clinical Excellence (NICE), has said it is not recommending the use of cabazitaxel (Jevtana) in combination with prednisone or prednisolone as a second line treatment after hormone therapy.

Although the drug has been proven to extend the lives of men with prostate cancer by around 10 weeks, the NHS watchdog is "concerned" by the number of "adverse" side effects.

"The Appraisal committee was particularly concerned about the uncertainty around the effect [of cabazitazel] on patients' renal and cardiac systems," said Sir Andrew Dillon, Chief Executive of NICE.

"It was also concerned about the validity of the health-related quality of life information provided by the manufacturer.

"In conclusion, it was felt the treatment did not meet the criteria to be considered under NICE's special arrangements for end of life, as based on the current data the length of the life extension could not be considered robustly proven to be at least three months."

Dillon added committees normally recommend treatments that cost around £30,000 per quality adjusted life year (QALY) or less.

Once all the factors surrounding the drug's effectiveness, its side effects, the effect it has on a patient's quality of life and the financial cost was taken into account, the committee found cabaitazel's cost per QALY totaled more than £89,000.

"Therefore the committee concluded that cabazitaxel would not be a cost effective use of limited NHS resources," said Dillon.

The manufacturer, healthcare professionals and members of the public have been asked to comment on the preliminary recommendations, which are available for public consultation.


Ads by Google

You are leaving

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?